Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 50, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 3:30 AM CST for Mobile County, Alabama. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 1996, 3:30 AM CST (09:30 UTC)
- Expired
- Mar 18, 1996, 4:30 AM CST
- In force
- 60 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 4:00 AM CST | Hail 0.75 | Saraland, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 180930 RRA SVRMOB ALC097-181030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 330 AM CST MON MAR 18 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MOBILE COUNTY AT 330 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO WESTERN PARTS OF MOBILE COUNTY STRETCHING FROM GRAND BAY TO WILMER. LARGE HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. MOVEMENT WAS TO THE EAST AT 40 MPH. THIS STORM WILL BE AFFECTING THE MOBILE METROPOLITAN AREA DURING THE NEXT HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:44 PM CST, 7 hours 46 minutes earlier.
Area forecast discussion, Mar 17, 7:44 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE MOBILE AL 745 PM CST SUN MAR 17 1996 PESKY AREA OF RAIN OVER PNHDL KEEPS ON HANGING ON AND HAS GOT INTO S BALDWIN CO DURING THE LAST HOUR. TSTMS TO THE WEST FORMING AS FIRST IMPULSE MOVS INTO LA. XPCT THESE TO BE OUR LATE NITE STMS TONIGHT. MUCH STRNGR IMPULSE OVR NW TX LOOKS TO BE OUR MON AFTERNOON EVENT...FIND IT INTERESTING THAT THIS MORNINGS 98Q DID NOT HAVE ANY PCPN OVER .25 4FOR FA BETWEEN 12Z MON AND 12Z TUE. CUR FCST HAS SITUATION PRETTY WELL COVERED. DF
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:01 AM CST | Severe Thunderstorm Warning | MOB | Mobile, Washington | 44 min |
| Mar 18, 4:15 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 60 min |
| Mar 18, 4:17 PM CST | Tornado Warning | MOB | Washington | 58 min |
| Mar 18, 4:25 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 65 min |
| Mar 18, 4:51 PM CST | Tornado Warning | MOB | Clarke | 69 min |
| Mar 18, 4:57 PM CST | Tornado Warning | MOB | Washington | 63 min |
| Mar 18, 5:23 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 67 min |
| Mar 18, 5:35 PM CST | Tornado Warning | MOB | Choctaw | 25 min |
| Mar 18, 5:37 PM CST | Tornado Warning | MOB | Wilcox | 38 min |
| Mar 18, 5:47 PM CST | Tornado Warning | MOB | Monroe | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.